Valproic Acid Induced Isolated Thrombocytopenia after Acute Respiratory Infection
Child and Youth Health Care Institute of Vojvodina, School of Medicine, University of Novi Sad, Serbia
- *Corresponding Author:
- Marija KneÅ¾evic-Pogancev
Child and youth health care Institute of Vojvodina
School of medicine, University of Novi Sad, Serbia
Tel: 381 63 7789285
E-mail: [email protected]
Received date: January 25, 2016; Accepted date: January 27, 2016; Published date: February 07, 2016
Citation: KneÅ¾evic-Pogancev M (2016) Valproic Acid Induced Isolated Thrombocytopenia after Acute Respiratory Infection. J Epilepsy 2:e106. doi: 10.4172/2472-0895.1000e106
Copyright: © 2016 KneÅ¾evic-Pogancev M. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Valproic acid is the most used antiepileptic drug in children. Thrombocytopenia is one of known adverse effects of valproic acid. Acute respiratory infections are the most frequent acute infections in children. We present eleven cases of resistant thrombocytopenia in children on valproic acid therapy within therapeutic levels. Thrombocytopenia (without clinical signs) appeared after a short febrile episodes and signs and symptoms of acute respiratory infection, presenting with only few petehial skin spots. It does not respond to intravenous immunoglobulin’s, nether to corticosteroids. Thrombocytopenia responded dramatically to withdrawing of valproic acid. Complete platelet normalization after valproic acid withdrawal proved known adverse drug reaction between valproic acid and the thrombocytopenia this association.